Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

We present the unusual case of a middle-aged woman who developed a spontaneous subdural haematoma (SSH) while on oral anticoagulation therapy for a total artificial heart (TAH). Headache was followed by paraesthesia and numbness of the left hand. The diagnosis was made from a CT scan. Symptoms resolved with conservative management and careful control of anticoagulation. In this case report, the risk factors and pathophysiology behind this condition are explored. TAHs in their own entity are a rare phenomenon. Coupled with the highly unusual presentation of an SSH in which only a few cases have been documented, we hope to highlight the management of such a difficult case. After navigating this complication, we were able to successfully bridge this patient to a heart transplant 26 days after the SSH.

Original publication

DOI

10.1136/bcr-2019-230519

Type

Journal article

Journal

BMJ Case Rep

Publication Date

04/09/2019

Volume

12

Keywords

heart failure, interventional cardiology, radiology (diagnostics), Anticoagulants, Female, Heart, Artificial, Hematoma, Subdural, Humans, Middle Aged, Risk Factors, Tomography, X-Ray Computed, Warfarin